Illinois, 2023

Flooding in Illinois, January 18, 2023

January 18, 2023 · NWS PAH · 4 events in 4 counties and zones

As cool high pressure moved off to the east, southerly winds brought highs in the 60's and increased moisture to the region. Scattered showers and storms brought brief but heavy downpours that prompted a few instances of minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As cool high pressure moved off to the east, southerly winds brought highs in the 60's and increased moisture to the region. Scattered showers and storms brought brief but heavy downpours that prompted a few instances of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 18, 1:11 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 18, 1:11 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
111 PM CST Wed Jan 18 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 110 PM CST Wed Jan 18 2023

Main focus of the short term is on the near-term severe
weather/flood threat.

Elevated thunder has been going most of the morning with some pea
sized hail reports and quite a few 60ish dBZ cores on radar. Mid-
level lapse rates look to be about 6.0 to 6.5 degC/km which is a
little steeper than advertised Monday. Modest lift continues
through the mid levels as the upper trough approaches from MO/KS.
Lower layer winds have increased, particularly above a near-
surface frontal inversion with winds at 850mb up to 35-40 kts.
RAP/HRRR increases this to 40-60 kts through the next few hours as
surface winds move a warm front north over the area. The front has
currently moved into western Kentucky with both Hopkinsville and
Murray reporting dewpoints in the 60s.

Modified RAP/GOES derived soundings yield about 300 J/kg of MLCAPE
with the airmass over west TN which is very modest but
particularly strong low level shear - made stronger by the
southeasterly low level backing of local winds due to the
secondary surface low over Missouri - will continue to pose a risk
for severe storms/tornadoes if any storms become surface based
this evening.

SEMO and SRN IL have also received quite a bit of rain this
morning, and if new deep convection forms along the front will
have to watch for flash flooding. Open warm sector storms are
possible with the best chances of convection along and ahead of
the leading front that will move into our western counties around
5 pm and clear the eastern counties by 2am or so.

Overnight a secondary front with a colder airmass will sweep in.
This will lead to a cool and breezy day tomorrow with gusts
probably in the 20-30 mph range. Enough cold advection should
occur for us to get down below freezing Thursday night. Moderate
northwest winds persist through Friday with highs in the upper 30s
north and mid 40s south.

.LONG TERM...(Saturday through Wednesday)
Issued at 110 PM CST Wed Jan 18 2023

The weekend will start off dry as 500 mb height falls begin to occur
ahead of a shortwave across the central Plains. Northern stream
energy phases with the shortwave Saturday night as a weak sfc low
moves across the Tennessee Valley. Pcpn chances occur from late
Saturday night through the day Sunday. QPF amounts still look to be
light between 0.1-0.3" with the highest amounts favored across the
KY Pennyrile. There is still the potential for rain to mix with
light snow or freezing rain with temps near freezing early Sunday
morning across our far northern counties along the I-64 corridor.
Given light QPF amounts, impacts would be minimal.

Tranquil and dry conditions then return to start off the week on
Monday as sfc high pressure builds across the Ohio Valley. However,
a more potent low pressure system will impact the FA Tuesday into
Wednesday as a shortwave ejects across the Mississippi River Valley
and becomes negatively tilted Tuesday night. While confidence is
higher in greater QPF amounts with this system, there still remains
quite a bit of spread between deterministic and ensemble guidance
with where the sfc low will track. The NBM currently has rain
progged for the FA, but a slight shift more southeast would increase
the potential for snow. If the latest 12z ECMWF is correct, we
certainly would be looking at a more white scenario! However,
confidence in this remains low at this time given that we are still
a week out. Did remove NBM mention of any freezing rain as forecast
thermal profiles would support a rain to snow scenario if indeed
this system does trend colder. Will be something to monitor as
winter tries to return to end the forecast period!

High temps will start off in the mid to upper 40s over the weekend
and will gradually trend cooler towards the upper 30s to lower 40s
by Wednesday. Low temps will start off in the low to mid 30s before
also trending downward into the upper 20s to lower 30s.

&&

.AVIATION...
Issued at 1138 AM CST Wed Jan 18 2023

Rain is moving northeastward through the Quad State at this time.
A few thunderstorms are possible, mainly for southern terminals.
A more organized line of storms is likely for the late
afternoon/early evening moving west to east. Cigs lower to IFR
late in the afternoon, then return to VFR near dawn. Easterly
winds shift to southeasterly and increase with a warm frontal
passage, then to the southwest following the storm line. Gusts to
25 kts are possible, with locally higher amounts possible with
storms. After decreasing overnight, winds pick up again tomorrow
with gusts to 25 kts during the morning. LLWS is a potential
concern late this afternoon as surface winds are forecast to shift
earlier than 2 kft winds. Vsby reductions are expected with
moderate to heavy rain and storms, but cloud cover is likely to
prevent dense fog development tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...JGG
LONG TERM...DW
AVIATION...ATL
Hazardous weather outlook, Jan 18, 3:44 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CST Wed Jan 18 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CST Wed Jan 18 2023 /444 AM EST Wed Jan 18 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms and locally heavy rain this
afternoon and evening. Localized flooding is possible. There is
also a risk for severe thunderstorms with the main threats being
damaging wind gusts, small hail and a very isolated threat of a
tornado. The greatest risk is focused in southeast Missouri and
western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding
this afternoon and evening.

In the hours before

Special weather statement, Jan 18, 9:43 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
943 AM CST Wed Jan 18 2023

MOZ109-110-181630-
Butler MO-Stoddard MO-
943 AM CST Wed Jan 18 2023

...A strong thunderstorm will impact portions of southeastern Butler
and southwestern Stoddard Counties through 1030 AM CST...

At 943 AM CST, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles east of Corning, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Qulin, Bernie, Dudley and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9047 3692 9005 3673 8981 3663 8995
      3663 9015 3662 9016 3661 9016 3660 9018
      3655 9018 3654 9021 3650 9022
TIME...MOT...LOC 1543Z 222DEG 40KT 3640 9043

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Hamilton

When
January 18, 2:32 PM CST to 7:00 PM CST
Where
Hamilton County, 0.88 mi SW of Mc Leansboro to Diamond City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.090, -88.540

Water was reported over a road in Mcleansboro. One to two inches of water was over the road near the intersection of Piopolis Road and County Road 600 E.

Flood, Wayne

When
January 18, 4:35 PM CST to 6:30 PM CST
Where
Wayne County, 2.81 mi S of Sims to 1.48 mi WSW of Sims
Cause
Heavy Rain
Reported by
Public
Coordinates
38.330, -88.522

Minor road flooding was reported.

Flood, Franklin

When
January 18, 4:59 PM CST to 7:00 PM CST
Where
Franklin County, 1 mi N of Benton to 1 mi W of Benton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.014, -88.920

Water was over roads in low areas.

Flood, Jackson

When
January 18, 5:30 PM CST to 7:30 PM CST
Where
Jackson County, 1 mi N of Carbondale to 1 mi W of Carbondale
Cause
Heavy Rain
Reported by
Public
Coordinates
37.734, -89.220

Minor street and yard flooding occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070973, 1070975, 1070977, 1070978.